While an activist from the rebels’ Revolutionary Command Council said more than 1,700 may have perished, the Syrian Observatory for Human Rights, which has gained a reputation for putting out some of the most accurate casualty figures during the 2 1/2-year-old civil war, put the number much lower, at 136.
Witnesses said the attack began when Russian-made Grad rockets began falling at around 2 a.m. Wednesday in neighborhoods east of the capital, where rebels have had some recent success in repelling government forces.
Sama Masoud, an opposition activist who lives in one of the targeted neighborhoods, said panicked residents did not know whether to stay in their homes or flee. “The fiance of my sister has died,” she said. “My friend, her husband and her husband’s uncle — all dead while asleep.”
More than 130 videos were posted online showing the victims. In some, children lay on tiled floors, vomiting, convulsing and struggling to breathe as they were treated with hand-held respirators or as medics desperately administered chest compressions.
In others, men sprawled on the floor of a makeshift hospital were hosed down with water in what appeared to be a desperate attempt to wash off the remnants of the poisonous gases.
Majed Abu Ali, a medic in nearby Douma, said his team had treated 600 patients with symptoms that included reddened eyes with constricted pupils, vomiting, skin rashes, loose bowels and extreme difficulty in breathing. He said 65 people had died and that the “overwhelmed” medical staff had little to protect themselves from toxins.
Some experts questioned the video evidence. “It strikes me as odd that the people who are treating the infected victims are not undressing them,” said Raymond Zilinskas, a biologist and former U.N. weapons inspector in Iraq. “When you’re dealing with a chemical event, there is always a ‘red zone’ and a ‘green zone’ — always,” to protect medical providers.
But others said the symptoms exhibited by victims were far more convincing than in any of the previous alleged chemical incidents.
Amy Smithson, a senior fellow at the James C. Martin Center for Nonproliferation Studies, said the photographic evidence “clearly indicates exposure to a toxic chemical,” citing a combination of telltale symptoms such as respiratory problems and twitching, and the near-absence of wounds that would be associated with conventional explosives. But she acknowledged that it was impossible to tell whether the apparent poisoning was caused by sarin or one of the other known toxins in Syria’s arsenal.